[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.191.0. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Observation
September 2017

Demodex-Positive Acneiform Eruption Responsive to Ivermectin in a Patient Taking an Epidermal Growth Factor Inhibitor

Author Affiliations
  • 1School of Medicine, University of Virginia, Charlottesville
  • 2Department of Dermatology, University of Virginia, Charlottesville
JAMA Dermatol. 2017;153(9):939-940. doi:10.1001/jamadermatol.2017.0803

Epidermal growth factor receptor inhibitors (EGFRI) such as cetuximab are used to treat unresectable or metastatic cutaneous squamous cell carcinoma.1 Cetuximab causes a painful and pruritic papulopustular eruption in over 80% of patients.2 Antibiotics like tetracyclines are commonly prescribed for acneiform eruptions owing to their anti-inflammatory and antimicrobial effects.3 Even with antibiotics, many patients experience an acneiform eruption that limits EGFRI therapy. Recent literature has shown an association between Demodex mites and inflammatory skin conditions, such as rosacea and EGFRI-induced eruptions.2,4,5 Ivermectin is one available treatment for demodicosis.5 We report the case of a man taking cetuximab with a tetracycline-resistant acneiform eruption successfully treated with oral ivermectin.

×